SEARCH

SEARCH BY CITATION

Dear Editor,

Morphine sulfate is a pain reliever that is widely used to control persistent pain caused by cancer. The dermatological side-effects of morphine sulfate include pruritus and urticaria. Drug reactions caused by morphine sulfate, however, are almost unknown. Only one previously reported case of a drug reaction, an acute generalized exanthematous pustulosis reaction, caused by morphine sulfate has been reported.1 Here, we report a case of erythroderma that developed during treatment for multiple myeloma; the erythroderma turned out to be a drug reaction caused by morphine sulfate.

A 73-year-old woman was diagnosed as having immunoglobulin (Ig)Aκ type multiple myeloma. She had been hospitalized in the Internal Medicine Department of our hospital. Morphine sulfate was administrated to control severe pain caused by bone fractures associated with multiple myeloma. Two weeks after the initiation of this pain control procedure, eruptions were observed over her entire body. Prednisolone (20 mg/day) was administrated p.o. to treat the skin lesions, and the dose was subsequently reduced to 10 mg/day. The eruptions, however, did not subside, and the patient was referred to our department.

The patient developed diffuse erythemas with fine scales over the arms and the trunk accompanied by severe itching (Fig. 1). Dark-red erythemas with some lichenification were present on her legs. The condition appeared to be an erythroderma accompanied by intense itching. The patient also developed a mild fever and enlarged lymph nodes. The presence of elevated eosinophil (14%, 896/μL) and serum IgA (970 mg/dL) levels, as well as a low serum calcium level (8.4 mg/dL) were also noted. A skin biopsy was excised from the back of the patient (Fig. 2). A histological study revealed irregular acanthosis with parakeratosis and scattered dyskeratotic cells in the epidermis. Lymphoid cell attachment at the basement membrane and significant vacuolations in the basal cell layer were also observed. The dermis was mildly edematous. Cell infiltration was present in the upper dermis, mostly by lymphoid cells and some eosinophils around the blood vessels. Based on these observations, we speculated that the eruption was a drug reaction.

image

Figure 1.  Diffuse erythemas with fine scales were present.

Download figure to PowerPoint

image

Figure 2.  Irregular acanthosis and scattered dyskeratotic cells were observed in the epidermis (hematoxylin–eosin, original magnification ×100).

Download figure to PowerPoint

The patient had undergone one cycle of chemotherapy (VMCP) against multiple myeloma 2 weeks prior to her skin eruptions. Because a drug reaction was suspected, four out of five oral medications, with the exception of morphine sulfate, were withdrawn. Prednisolone 30 mg/day was administrated to control the eruptions. The skin lesions, however, did not subside. To test the possibility of a drug reaction to morphine sulfate, the morphine was replaced with 0.2 mg of buprenorphine hydrochloride suppositories for pain control. Seven days after the withdrawal of the morphine sulfate, the patient’s skin condition had improved significantly. The prednisolone dose was gradually reduced and eventually stopped 4 weeks later, without any recurrence of eruptions.

The results of a patch test with morphine sulfate and a lymphocyte stimulation test conducted 2 weeks after the termination of prednisolone treatment were both negative. A provocation test performed 10 weeks after the termination of prednisolone, with an accumulated oral dose of 30 mg of morphine sulfate, resulted in the recurrence of macula–papular type eruptions. Eosinophil count also increased 2% (106/μL before the provocation test) to 8.1% (413/μL after the provocation test). Placebo tablets administrated after the provocation test did not induce any eruptions. Based on these disease findings, we diagnosed the patient’s skin disorder as a drug reaction caused by morphine sulfate.

Morphine sulfate is a pain reliever that is widely used to control persistent pain caused by cancer. The major side-effects of morphine include constipation, nausea and vomiting. Urticaria and pruritus are common dermatological side-effects. All these disease symptoms are triggered by the effect of morphine on histamine release. Although morphine sulfate is a widely used drug, to our knowledge only one previously reported case of a morphine-induced drug reaction has been made.1

Voorhorst et al.2 reported four cases of drug-induced pseudo-scarlet fever, contending that a hydroxy group at the sixth position of phenanthrene is key for triggering an allergic reaction to morphine or codeine. Their report also discussed cross-reactions between morphine and codeine. To examine a possible reaction to codeine in our patient, a patch test for codeine phosphate (0.1% and 0.5% aqua) was conducted. The test results were all positive, both at the 48-h and the 72-h readings. These findings do not contradict the supposition that a hydroxy group at the sixth position is critical to the onset of an allergic reaction to morphine sulfate.

The reason for the negative patch test result for morphine sulfate and the positive result for codeine phosphate is not clear. Because the patch test for morphine sulfate was conducted at 0.1% aqua as indicated in Voorhorst’s report,2 inadequate concentration is probably not the cause of the negative result. Rather, the timing of the tests may explain the contradicting results: the patch test of morphine sulfate was performed 2 weeks after the termination of prednisolone treatment, whereas the patch test of codeine phosphate was conducted 1 year later.

Whether the patient had ever taken codeine phosphate is unclear. However, that it took 2 weeks for the eruption to develop after the initiation of morphine sulfate administration suggests that any previous administration of codeine phosphate did not establish sensitization. Most likely, it was the morphine sulfate itself that established the sensitization, leading to the cross-reaction with codeine phosphate and the positive patch test results.

The erythroderma drug reaction induced by morphine sulfate in the present case seems to be relatively rare. However, the present case is significant in that drug reactions in late-stage cancer patients can be caused by morphine, a universally accepted pain control medication.

References

  1. Top of page
  2. References
  • 1
    Kardaun SH, Monchy JG. Acute generalized exanthematous pustulosis caused by morphine, confirmed by positive patch test and lymphocyte transformation test. J Am Acad Dermatol 2006; 55: S21S23.
  • 2
    Voorhorst R, Sparreboom S. Four cases of recurrent pseudo-scarlet fever caused by phenanthrene alkaloids with a 6-hydroxy group (codeine and morphine). Ann Allergy 1980; 44: 116120.